Nebraska, 2012Hail and Damaging Winds in Nebraska, August 7, 2012
August 7, 2012 · NWS LBF · 3 events in 2 counties and zones
Isolated thunderstorms developed along a surface trough during the late afternoon and early evening hour across Chase and Hayes county, producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed along a surface trough during the late afternoon and early evening hour across Chase and Hayes county, producing large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 7, 1:07 PM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 7, 1:07 PM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
307 PM CDT TUE AUG 7 2012
.SYNOPSIS...
UPPER AIR ANALYSIS THIS MORNING...AND WV IMAGERY...IS INDICATING A
COUPLE OF DISTURBANCES ACROSS THE CENTRAL AND NORTHERN PLAINS. THE
FIRST WAS APPROACHING THE BLACK HILLS OF SOUTH DAKOTA AND ANOTHER
DISTURBANCE WAS CROSSING CENTRAL MONTANA. BOTH DISTURBANCES WERE
TRACKING ALONG THE NORTHERN PERIPHERY OF A LARGE UPPER LEVEL
HIGH...LOCATED OVER THE FOUR CORNERS REGION. FURTHER EAST...A
PERSISTENT TROUGH OF LOW PRESSURE EXTENDED FROM EASTERN CANADA INTO
NORTHERN NEW ENGLAND. AT THE SURFACE...A WEAK FRONTAL BOUNDARY
EXTENDED FROM WESTERN KANSAS...INTO FAR SERN NEBRASKA. ISOLATED
SHOWERS WITH EMBEDDED THUNDERSTORMS WERE PRESENT ACROSS A LARGE
PORTION OF WESTERN NEBRASKA THIS AFTERNOON. UNDER PARTLY TO MOSTLY
CLOUDY SKIES...2 PM CDT TEMPERATURES WERE IN THE UPPER 80S AND LOWER
90S.
&&
.DISCUSSION...
NEAR TERM...TONIGHT THROUGH FRIDAY...MAIN FORECASTING CHALLENGES
DEAL WITH PRECIPITATION CHANCES TONIGHT...THEN TEMPERATURES FOR
WEDNESDAY THROUGH FRIDAY.
FOR TONIGHT...AN UPPER LEVEL DISTURBANCE WILL TRACK SOUTHEAST OF THE
BLACK HILLS THIS EVENING...INTO CENTRAL AND EASTERN NEBRASKA.
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...MAINLY THIS
EVENING...WITH SOME LIMITED CHANCES OVERNIGHT IN THE EAST. WITH
FAIRLY WEAK BULK SHEAR OF 20 TO 25 KTS...THE SEVERE THREAT WILL BE
LOW. WITH INVERTED V SOUNDINGS NOTED THIS MORNING...THE STRONGER
STORMS MAY BE CAPABLE OF PRODUCING GUSTY WINDS PRIMARILY THIS
EVENING. THE THUNDERSTORM THREAT WILL SHIFT INTO EASTERN AND
SOUTHERN NEBRASKA OVERNIGHT AS THE UPPER LEVEL DISTURBANCE TRACKS
INTO CENTRAL AND EASTERN NEBRASKA.
BEYOND TONIGHT...THE MAIN FORECASTING CHALLENGE WILL BE TEMPERATURES
THURSDAY AND FRIDAY AND THE HOW FAR WEST...COOLER AIR CAN BACK INTO
THE FORECAST AREA FROM THE EAST. IN THE MEANTIME...HOT TEMPERATURES
LOOK PROBABLE ON WEDNESDAY AS THE UPPER LEVEL HIGH BUILDS NORTH INTO
THE CENTRAL ROCKIES WITH INCREASING HTS NOTED ACROSS WESTERN
NEBRASKA. H85 TEMPS WILL RANGE FROM 25C IN THE EAST...TO 31C IN THE
WEST...SO AM EXPECTING WIDESPREAD HIGHS IN THE 90S WEDNESDAY. DRIER
AIR WILL PUSH INTO THE FORECAST AREA...AS NORTHERLY WINDS DEVELOP
TOMORROW. THIS MAY PUSH FIRE DANGER TO NEAR CRITICAL LEVELS FOR A
BRIEF PERIOD WEDS AFTERNOON. WITH NO THREAT FOR DRY LIGHTNING
TOMORROW AFTERNOON...WOULD LIKE TO SEE HIGHER WINDS AND SLIGHTLY
LOWER RH'S BEFORE ISSUING A FIRE WEATHER WATCH. WILL CONTINUE TO HIT
THIS IN THE HWO THOUGH AS EXTREME FIRE DANGER IS EXPECTED TOMORROW
AFTERNOON.
ON WEDNESDAY NIGHT...A FAIRLY SIGNIFICANT UPPER LEVEL TROUGH OF LOW
PRESSURE WILL TRACK FROM THE ARROW HEAD OF MINNESOTA INTO NRN
ILLINOIS ON THURSDAY. AS THIS FEATURE TRACKS ALONG THIS
PATH...NORTHEASTERLY...THEN EASTERLY WINDS WILL PUSH INTO EASTERN
AND CENTRAL NEBRASKA THURSDAY AND FRIDAY...AS A WEAK COOL FRONT
BACKS WEST INTO THE FORECAST AREA. FOR EASTERN AREAS...HIGHS
THURSDAY AND FRIDAY...WILL BE IN THE 80S...WHILE IN THE WEST...HIGHS
WILL REACH THE 90S.
LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...THE LATEST LONG RANGE
SOLNS...ARE HINTING AT A SLIGHT PATTERN SHIFT TOWARD EARLY NEXT WEEK
WITH THE UPPER LEVER HIGH BEING SUPPRESSED INTO SRN NM...SRN AZ AND
WRN TX. THIS SHIFT WOULD RESULT IN A MORE ACTIVE PATTERN IN THE
LATTER HALF OF THE EXTENDED...WITH THE POSSIBILITY OF RAIN MONDAY
NIGHT INTO TUESDAY...AND WENT WITH SOME LOW POPS FOR THOSE PERIODS.
TEMPS WILL COOL AS WELL...WITH HIGHS IN THE 80S TO LOWER 90S
EXPECTED FOR DAYS 5 THROUGH 7.
&&
.AVIATION...
CONVECTIVE SHRAS AND TSRAS ARE POSSIBLE THROUGH MID EVENING ACROSS
PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA...OR EAST OF A
MERRIMAN TO KIML LINE. CIGS IN THE VICINITY OF TSRAS MAY DROP AS LOW
AS 6000 FT AGL WITH VARIABLE WIND GUSTS TO 35 KTS. IN THE ABSENCE OF
THUNDERSTORMS...SCATTERED TO BROKEN CLOUDINESS AOA 10000 FT AGL IS
POSSIBLE THROUGH LATE EVENING...WITH CLEAR SKIES EXPECTED THERE
AFTER. LIGHT AND VARIABLE WINDS TONIGHT...WILL BECOME NORTHERLY AT
10 TO 20 KTS WEDNESDAY AND WEDNESDAY AFTERNOON.
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
SYNOPSIS...SHORT AND LONG TERM...BUTTLER
AVIATION...JWS
Hazardous weather outlook, Aug 7, 1:16 PM MST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 PM CDT TUE AUG 7 2012
NEZ004>010-022>029-035>038-056>059-069>071-094-082030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
316 PM CDT TUE AUG 7 2012 /216 PM MDT TUE AUG 7 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF
WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT...MAINLY ALONG AND SOUTH
OF HIGHWAY 2. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A FEW STRONG STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...HAIL TO PENNY SIZE AND GUSTY WINDS TO 50 MPH. IN
ADDITION...WITH DRY PASTURES AND RANGELANDS ACROSS THE
AREA...LIGHTNING MAY CAUSE FIRE STARTS AS WELL THROUGH 11 PM CDT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE IN PLACE ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA ON WEDNESDAY...WITH RELATIVE
HUMIDITY VALUES FALLING TO 15 TO 20 PERCENT BY AFTERNOON AS
TEMPERATURES CLIMB INTO THE 90S TO AROUND 100. NORTHWEST WINDS UP
TO 20 MPH WILL BE COMMON AS WELL THROUGH LATE AFTERNOON.
THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FRIDAY NIGHT INTO
SATURDAY ACROSS THE AREA. AGAIN...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY NIGHT IN THE
EASTERN PANHANDLE...AND AGAIN ACROSS THE AREA TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
JWS
In the hours before
Special weather statement, Aug 7, 12:36 PM MST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
236 PM CDT TUE AUG 7 2012
NEZ022-072015-
GARDEN NE-
136 PM MDT TUE AUG 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARDEN COUNTY UNTIL 215
PM MDT...
AT 132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF RICHARDSON LAKE...OR 18 MILES
NORTH OF OSHKOSH...MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR CRESCENT LAKE WILDLIFE REFUGE THROUGH 150 PM
MDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
STOPPKOTTE
Special weather statement, Aug 7, 2:44 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
444 PM CDT TUE AUG 7 2012
NEZ058-069-072230-
CHASE NE-PERKINS NE-
344 PM MDT TUE AUG 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERKINS AND
NORTHWESTERN CHASE COUNTIES UNTIL 430 PM MDT...
AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VENANGO...OR 16 MILES WEST OF GRANT...MOVING
SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LAMAR...
HIGHWAY 6 MILE MARKER 10...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES IS ALSO
LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
BUTTLER
Special weather statement, Aug 7, 2:57 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
357 PM MDT TUE AUG 7 2012
NEZ069-070-072245-
CHASE NE-HAYES NE-
457 PM CDT TUE AUG 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR HAYES AND SOUTHEASTERN CHASE
COUNTIES UNTIL 545 PM CDT/445 PM MDT/...
AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF HAYES CENTER...MOVING SOUTH AT 5
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HAYES CENTER...
WAUNETA...
HAMLET...
HIGHWAY 25 MILE MARKER 30...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
BUTTLER
Special weather statement, Aug 7, 3:29 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
529 PM CDT TUE AUG 7 2012
NEZ094-072315-
WESTERN CHERRY NE-
429 PM MDT TUE AUG 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
515 PM MDT...
AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF MERRIMAN...OR 20 MILES EAST OF
GORDON...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MERRIMAN...
HIGHWAY 61 CROSSING THE NIOBRARA RIVER...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
BUTTLER
Thunderstorm Wind, Chase
- When
- August 7, 4:00 PM MST
- Where
- Chase County, 0.53 mi W of Imperial
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- COOP Observer
- Coordinates
- 40.520, -101.640
Cooperative observer reported a power pole was broken in half in Imperial. Power outages continue for the city of Imperial. Power was also lost at the automated surface observing station at the Imperial Airport.
Thunderstorm Wind, Chase
- When
- August 7, 4:05 PM MST
- Where
- Chase County, 0.53 mi W of Imperial
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.520, -101.640
General public reported thunderstorm wind gusts estimated 50 to 60 mph as a thunderstorm passed through Imperial.
Hail, Hayes
- When
- August 7, 5:38 PM CST
- Where
- Hayes County, 0.69 mi S of Hayes Center
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.510, -101.020
Hail covered the ground white.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 7, 20121 death · 1 event
- Heat in California, August 7, 20121 death · 1 event
- Hail in Wisconsin, August 7, 2012$2.0 million · 1.75 in hail · 1 event
- Flash Flooding in Georgia, August 7, 2012$456,000 · 6 events
- Flash Flooding and Flood in Georgia, August 7 to 8, 2012$250,000 · 7 events
- Hail in Nebraska, August 7, 2012$100,000 · 1.75 in hail · 6 events
- Damaging Wind and Heavy Rain in Arizona, August 7, 2012$105,000 · 56 kt wind · 2 events
- Flash Flooding and Heavy Rain in Alabama, August 7, 2012$50,000 · 4 events
- Damaging Wind in Iowa, August 7, 2012$35,000 · 75 kt wind · 1 event
- Damaging Winds in Oklahoma, August 7, 2012$30,000 · 65 kt wind · 4 events
- Lightning Strike in Georgia, August 7, 2012$30,000 · 1 event
- Drought in Iowa, August 7 to 28, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401662, 401674, 401671.